New Mexico, 2002

Flash Flooding and Flood in New Mexico, September 15, 2002

September 15, 2002 · NWS MAF · 3 events in 1 county or zone

2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 15, 1:45 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT SUN SEP 15 2002

THE LATEST WV LOOP SHOWS A POSITIVE TILT MID-LEVEL TROUGH FROM NRN
MX INTO THE UPPER MIDWEST. VORT MAX IN THE BASE OF MENTIONED TROUGH
WAS OVER SOUTH-CENTRAL NM. A LITTLE CLOSER TO HOME...AREA RADARS
CONTINUE TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
CWA. AT THE SURFACE...A COLD FRONT WAS LOCATED OVER THE NORTHERN
DAVIS MOUNTAINS TO NEAR KMAF TO KSPS.

SHORT TERM FORECAST CONCERNS ARE THE POTENTIAL FOR MORE CONVECTION
TODAY AS THE UPPER TROUGH WILL MOVE LITTLE OVER THE NEXT 48 HOURS.
09/00Z 500MB UPPER AIR ANALYSIS SHOWED A THERMAL TROUGH OVER THE
SOUTHERN ROCKIES WHILE 850MB CHART SHOWED HEALTHY DEW POINTS NEAR
14C OVER WEST TEXAS. CLOUD COVER WILL LIKELY LIMIT INSTABILITY OVER
THE CENTRAL AND EASTERN CWA...HOWEVER THERE SHOULD BE LESS CLOUD
COVER OUT WEST WITH LOWER 850MB DEW POINTS AND SUBSIDENT REGION
OVER NRN MX NOSING INTO FAR WEST TX. WE HAVE OPTED TO BOOST POPS
SLIGHTLY WITH COOL MID-LEVEL TEMPS...MORE THAN ADEQUATE MOISTURE AND
FRONTAL BOUNDARY REMAINING IN THE AREA. THE CURRENT FORECAST CALLS
FOR DRY WEATHER ON MONDAY AS THE UPPER TROUGH FINALLY GETS NUDGED
EAST COURTESY OF AN UPPER TROUGH MOVING THROUGH ID. BASED ON THE
SLOW MOVEMENT OF THE UPPER TROUGH AND TAIL END OF FRONTAL BOUNDARY
MOVING SOUTH OUT OF THE AREA...WE HAVE ENOUGH CONFIDENCE TO ADD
SLIGHT CHANCE POPS OVER THE FAR SOUTHEASTERN CWA. POPS MAY HAVE TO
BE BROADENED OVER THE EAST IF TROUGH MOVES SLOWER THAN PROGGED. A
QUICK BUT SIGNIFICANT WARMUP IN STORE FOR TUESDAY AND WEDNESDAY AS A
LEE-SIDE TROUGH DEVELOPS AND WESTERLY DOWNSLOPE FLOW ENSUES. A
WEAK...DRY PAC COLD FRONT PROGGED TO MOVE THROUGH LATE WEDNESDAY FOR
SLIGHTLY COOLER TEMPS THURSDAY. STRONGER COLD FRONT ADVERTISED BY
GFS FOR LATE FRIDAY/EARLY SATURDAY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  75/58/80   42-0
LSA  76/55/79   32-0
6R6  82/64/85   4322
MRF  74/51/78   43--
CNM  76/55/81   32-0

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Sep 15, 3:22 AM MST, 2 hours 28 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT SUN SEP 15 2002

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. THIS UPPER LEVEL SYSTEM...WILL
COMBINE WITH A WEAK FRONTAL BOUNDARY AND LOW LEVEL MOISTURE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY.

.WEATHER HAZARDS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE DAY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS TO 40
MPH...AND SMALL HAIL. PONDING OF WATER MAY OCCUR ON ROADS...
ESPECIALLY THOSE THAT RECEIVED HEAVY RAINS ON SATURDAY. DO NOT DRIVE
ACROSS WATER COVERED ROADWAYS.

ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED TODAY...SO
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS
SHOULD MONITOR THE LATEST WEATHER CONDITIONS OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO.

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Eddy

When
September 15, 5:50 AM MST to 6:15 AM MST
Where
Eddy County, 11 mi W of Lakewood
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Flash flooding resulted in three feet of water over County Road 28.

Flash Flood, Eddy

When
September 15, 7:35 AM MST to 7:50 AM MST
Where
Eddy County, 4 mi SW of Carlsbad
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Officials reported flash flooding which resulted in high water up to three feet deep over a low water crossing at Dark Canyon Draw near Hidalgo. One vehicle was stalled in the flood waters. No injuries were reported.

Flood, Eddy

When
September 15, 7:45 AM MST to 8:45 AM MST
Where
Eddy County, Central Portion
Reported by
GENERAL PUBLIC
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Numerous reports of high water in arroyos and low water crossings were received through mid morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315520, 5315585, 5315586.